Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, August 21, 2014

August 21, 2014 · NWS CTP · 10 events in 6 counties and zones

A belt of relatively strong mid-level flow associated within a background cyclonic flow contributed to organized strong to severe storms across central PA. Moderate instability combined with the stronger bulk shear supported isolated damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A belt of relatively strong mid-level flow associated within a background cyclonic flow contributed to organized strong to severe storms across central PA. Moderate instability combined with the stronger bulk shear supported isolated damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 21, 10:45 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 21, 10:45 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1145 AM EDT THU AUG 21 2014

.SYNOPSIS...
A WARM FRONT WILL PIVOT INTO CENTRAL PENNSYLVANIA THROUGH
TONIGHT. UPPER TROUGHING MOVING EAST FROM THE GREAT LAKES ACROSS
THE NORTHEAST STATES INTO THE CANADIAN MARITIME REGION WILL PUSH
THE FRONT BACK TO THE SOUTH ALONG THE EAST COAST THIS
WEEKEND...ALLOWING A LARGE AREA OF HIGH PRESSURE OVER NORTHERN
NEW ENGLAND TO RIDGE SOUTHWEST ALONG THE EAST-SIDE OF THE
APPALACHIANS THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLATED TO LOCALLY SCATTERED COVERAGE OF SHOWERS EXPECT THIS
AFTERNOON AS BROAD UPPER SHEAR AXIS LIES ACROSS PA. PW IS MUCH
LOWER THAN YESTERDAY...ALONG WITH STRONGER NW FLOW ALOFT. THESE
TWO FACTORS SHOULD RESULT IN LITTLE CONCERN FOR HEAVY RAINERS THIS
AFTERNOON...AND JUST GENERIC OVERALL SHOWER/THUNDERSTORM CHANCES
THROUGH THIS EVENING.

A MOIST/MODESTLY UNSTABLE AIRMASS AND RELATIVELY STEEP MID LVL
LAPSE RATES WILL YIELD HIGHEST POPS /40-60%/ DURING PEAK HEATING
IN THE 18-00Z TIME WINDOW. HRRR IS LESS THAN IMPRESSIVE...
GENERALLY INDICATING ISOLATED TO SCATTERED COVERAGE IN MOST
PLACES.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
UPPER LOW WILL BE PASSING INTO NEW ENG BY FRI MORNING.
HOWEVER..SHORT TERM MDL DATA ALL TRACKING A TRAILING SHORTWAVE SEWRD
THRU CENTRAL PA FRIDAY PM...WHICH WILL LIKELY BRING ANOTHER ROUND OF
SHRA/TSRA TO THE AREA. HIGHEST /LIKELY/ POPS PLACED ALONG AND SW OF
QUASI-STATIONARY FRONT...WHICH MDLS PLACE ROUGHLY FROM KBFD SE TO
KTHV. SOUTH AND WEST OF THIS BNDRY...UNSTABLE SOUNDINGS AND HIGH
PWATS COULD RESULT IN LOCALLY HVY RAINFALL IN TSRA. CONVECTION-
ALLOWING MDLS PRODUCING ISOLATED SPOTS AMTS OF ARND 4 INCHES.
HOWEVER...AVERAGE AMTS BASED ON BLENDED QPF SHOULD BE LESS THAN A
HALF INCH. GEFS 925 TEMPS ARE SUPPORTIVE OF MAX TEMPS NR SEASONAL
LEVELS FRIDAY.

CONVECTION SHOULD DIMINISH AND PUSH SOUTH OF THE STATE FRIDAY
NIGHT...AS SHORTWAVE DIVES SOUTH OF THE AREA. BEHIND THIS
FEATURE...BACKDOOR COLD FRONT IS PROGGED TO WORK SWRD THRU CENTRAL
PA FRI NIGHT. MOIST EASTERLY FLOW ASCENDING THE APPALACHIANS MAY
PRODUCE LOW CLOUDS AND SPOTTY DRIZZLE LATE FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LARGE SFC HIGH OVR NEW ENG WILL BE THE PRIMARY DRIVER OF OUR WX THRU
MOST OF THE EXTENDED FCST. MOIST...EASTERLY FLOW OFF THE ATLANTIC
WILL LIKELY PRODUCE A DULL AND COOL SATURDAY...WITH AM LOW CLOUDS
GIVING WAY TO A BIT OF BRIGHTENING BY AFTN. GEFS 925 TEMPS OF ONLY
16C-18C IMPLY MAX TEMPS FROM JUST THE U60S OVR THE HIGH TERRAIN OF
THE CENTRAL MTNS...TO THE M70S OVR THE SUSQ VALLEY.

MED RANGE GUIDANCE INDICATES HIGH PRES AND ASSOC DRY AIR MASS WILL
DRIFT SOUTH LATE THIS WEEKEND...BRINGING FAIR AND BRIGHTER WX TO
CENTRAL PA. PTSUNNY SKIES SHOULD HELP TEMPS REBOUND A BIT ON
SUNDAY...BUT STILL REMAIN BLW NORMAL.

EARLIER CONCERNS OF CENTRAL PA DEALING WITH RING OF FIRE CONVECTION
APPEAR TO BE WANING...AS LARGE SCALE SUBSIDENCE AND DRY AIR ARE THE
THEMES OF THE MED RANGE GUIDANCE EARLY NEXT WEEK BENEATH SFC RIDGE
ALONG THE E COAST. FCST CONFIDENCE BEGINS LOWER BY THE MIDDLE OF
NEXT WEEK...WHEN MED RANGE MDLS BEGIN TO DIVERGE. GEFS KEEPS RIDGE
AND FAIR WX GOING THRU WED...WHILE ECMWF ENSEMBLE DATA INDICATES A
WEAK COLD FRONT COULD PUSH SE INTO THE REGION. THUS...HAVE ADDED A
LOW CHC OF TSRA WED. WHAT APPEARS CERTAIN IS THAT THE COOL TEMPS OF
THIS WEEKEND WILL GIVE WAY TO A SLOW WARMING TREND THRU THE FIRST
HALF OF NEXT WEEK...AS COOL AIR MASS MODIFIES UNDER STILL STRONG
AUGUST SUN. GEFS AND EC ENS 850 TEMPS SUPPORT HIGH RETURNING TO ABV
NORMAL BY WED.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
HI RES MODELS CONT TO DEPICT ISOLD SHRA AND TSTMS OVER CENTRAL PA
THIS AFTERNOON. SPARSE COVERAGE RESULTS IN LOW CONFIDENCE IN
POINT TERMINAL IMPACTS...SO WILL INDICATE VCSH MENTION THROUGH
THIS EVENING.

ANTICIPATE DECREASING COVERAGE OF SHRA AND TSTMS INTO THE
EVE/OVERNIGHT PERIOD WITH AREAS OF FOG/ST POSSIBLY RE- DEVELOPING
WITH SOME CLEARING/LGT WINDS/MOIST AIRMASS ESP IN THE NORTH. WILL
NEED TO WATCH UPSTREAM IN THE OH VLY FOR POSSIBLE CONVECTIVE
COMPLEX. FOR NOW EXPECT THIS MESOSCALE SYSTEM TO STAY SW OF THE
AIRSPACE FROM OH TO WV.

OUTLOOK...
FRI-SAT...AM LOW CIGS/FOG FOLLOWED BY SCT SHOWERS/TSTMS AND BRIEF
MVFR/IFR RESTRICTIONS.
SUN-MON...AM LOW CIGS PSBL. OTHERWISE MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DEVOIR/STEINBUGL
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...DEVOIR/STEINBUGL
Hazardous weather outlook, Aug 21, 4:27 AM EST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 AM EDT THU AUG 21 2014

PAZ004-005-010-011-017>019-024>028-033>036-056-063>065-220930-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-CUMBERLAND-ADAMS-YORK-
527 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED TO
DEVELOP ACROSS THE SOUTHWEST HALF OF PENNSYLVANIA FRIDAY AFTERNOON
IN THE VICINITY OF A STALLED FRONTAL BOUNDARY. THERE IS A SLIGHT
CHANCE THAT RAINFALL COULD BE HEAVY ENOUGH TO CAUSE FLOODING IN A
FEW SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-012-037-041-042-045-046-049>053-057>059-066-220930-
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-LANCASTER-
527 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 12:34 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EDT THU AUG 21 2014

PAZ049-051-052-211830-
UNION PA-NORTHUMBERLAND PA-MONTOUR PA-
134 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 133 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MILTON...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM...CAUSING FLOODING
OF POOR DRAINAGE AREAS AND PONDING OF WATER ON ROADWAYS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MONTANDON AROUND 150 PM EDT.
  WINFIELD AROUND 210 PM EDT.
  SUNBURY...NORTHUMBERLAND AND MOORESBURG AROUND 230 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WEST MILTON AND
BUCKNELL.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 224.
 INTERSTATE 180 NEAR MILE MARKER 1.

LAT...LON 4085 7681 4088 7680 4089 7685 4100 7697
      4108 7686 4099 7662
TIME...MOT...LOC 1733Z 306DEG 5KT 4100 7687

DEVOIR
Special weather statement, Aug 21, 12:44 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT THU AUG 21 2014

PAZ045-046-049-050-211815-
UNION PA-SOUTHERN CLINTON PA-SNYDER PA-SOUTHERN LYCOMING PA-
144 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...

AT 143 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CARROLL TO NEAR MCELHATTAN...AND MOVING
SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS...CREATING
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF POOR DRAINAGE
AREAS. WIND GUSTS TO 30 MPH WILL BE POSSIBLE.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  CARROLL AROUND 200 PM EDT.
  MIFFLINBURG...LINNTOWN...VICKSBURG...R.B. WINTER STATE PARK...
SPRUCE RUN RESERVOIR...SAND BRIDGE STATE PARK AND FOREST HILL AROUND
210 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BUCKNELL...
LOGANTON...LOCK HAVEN UNIVERSITY...NEW BERLIN...OVAL AND HARTLETON.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 182 AND 200.

LAT...LON 4085 7681 4085 7707 4096 7723 4104 7715
      4100 7729 4114 7749 4115 7748 4116 7717
      4096 7688 4091 7685 4088 7680
TIME...MOT...LOC 1743Z 304DEG 16KT 4108 7716 4108 7731

DEVOIR
Special weather statement, Aug 21, 12:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT THU AUG 21 2014

PAZ017>019-026-211830-
NORTHERN CENTRE PA-SOUTHERN CENTRE PA-CLEARFIELD PA-HUNTINGDON PA-
155 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 154 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BLACK MOSHANNON STATE PARK...MOVING EAST AT 40 MPH.

30 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PORT MATILDA AROUND 200 PM EDT.
  PARK FOREST VILLAGE...STORMSTOWN AND JULIAN AROUND 210 PM EDT.
  STATE COLLEGE...BELLEFONTE...BOALSBURG...PLEASANT GAP...LEMONT...
HOUSERVILLE AND PINE GROVE MILLS AROUND 220 PM EDT.
  CENTRE HALL AROUND 230 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WALLACETON...
KYLERTOWN...TUSSEY MOUNTAIN SKI AREA...UNIONVILLE...MORRISDALE...
UNIVERSITY PARK AIRPORT...GRASSFLAT...PENNSYLVANIA MILITARY MUSEUM...
WEST DECATUR AND PENNSYLVANIA STATE UNIVERSITY.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 122 AND 148...AND BETWEEN MILE
MARKERS 150 AND 164.
 INTERSTATE 99 BETWEEN MILE MARKERS 56 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4073 7813 4074 7812 4074 7816 4088 7843
      4111 7833 4094 7751 4062 7778 4057 7783
TIME...MOT...LOC 1754Z 288DEG 33KT 4090 7810

COLBERT
Special weather statement, Aug 21, 1:00 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT THU AUG 21 2014

PAZ027-028-211900-
MIFFLIN PA-JUNIATA PA-
200 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 159 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELLEVILLE...MOVING SOUTHEAST AT 15 MPH.

30 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BELLEVILLE AROUND 200 PM EDT.
  REEDSVILLE AROUND 210 PM EDT.
  LEWISTOWN...BURNHAM...HIGHLAND PARK...YEAGERTOWN AND STRODES MILLS
AROUND 220 PM EDT.
  JUNIATA TERRACE AROUND 230 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BARRVILLE...PORT
ROYAL...MIFFLIN...MAITLAND AND MIFFLINTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4061 7779 4063 7777 4063 7775 4068 7768
      4068 7770 4070 7770 4070 7768 4060 7723
      4044 7756
TIME...MOT...LOC 1759Z 305DEG 15KT 4063 7771

CR
Special weather statement, Aug 21, 1:11 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 PM EDT THU AUG 21 2014

PAZ017-018-025-211845-
NORTHERN CENTRE PA-CLEARFIELD PA-BLAIR PA-
211 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 210 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
JEFFRIES...MOVING SOUTHEAST AT 40 MPH.

30 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
IS ALSO POSSIBLE.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOUTZDALE AROUND 220 PM EDT.
  OSCEOLA MILLS AND SANDY RIDGE AROUND 230 PM EDT.
  TYRONE AND BALD EAGLE AROUND 240 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RAMEY...LUMBER CITY...
GRAMPIAN...BRISBIN AND TROUTVILLE.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 103 AND 105.
 INTERSTATE 99 BETWEEN MILE MARKERS 50 AND 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4115 7867 4080 7815 4079 7815 4074 7823
      4074 7812 4071 7816 4071 7818 4070 7819
      4068 7827 4100 7880
TIME...MOT...LOC 1810Z 304DEG 36KT 4091 7846

CR
Special weather statement, Aug 21, 1:29 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT THU AUG 21 2014

PAZ018-019-026-027-211900-
MIFFLIN PA-NORTHERN CENTRE PA-SOUTHERN CENTRE PA-HUNTINGDON PA-
229 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 228 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LEMONT...MOVING SOUTHEAST AT 25 MPH.

30 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BOALSBURG AND PLEASANT GAP AROUND 230 PM EDT.
  CENTRE HALL AROUND 240 PM EDT.
  SEVEN MOUNTAINS AND POTTERS MILLS AROUND 250 PM EDT.
  MILROY AROUND 300 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BARRVILLE...UNIVERSITY
PARK AIRPORT...TUSSEY MOUNTAIN SKI AREA...PENNSYLVANIA MILITARY
MUSEUM...PENNSYLVANIA STATE UNIVERSITY AND UNIONVILLE.

THIS INCLUDES INTERSTATE 99 BETWEEN MILE MARKERS 63 AND 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4089 7816 4096 7792 4081 7743 4060 7775
TIME...MOT...LOC 1828Z 293DEG 22KT 4080 7783

CR

The radar

The State College radar (KCCX), 50 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Mifflin

When
August 21, 1:35 PM EST
Where
Mifflin County, 0.79 mi WSW of Strodes Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.544, -77.683

Thunderstorm winds estimated near 60 mph knocked down trees along US 22/522 near Strodes Mills.

Thunderstorm Wind, Perry

When
August 21, 2:28 PM EST
Where
Perry County, 3.08 mi ESE of Cisna Run
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.327, -77.370

Thunderstorm winds estimated near 60 mph knocked down trees along Laurel Run Road near Landisburg.

Hail, Potter

When
August 21, 3:29 PM EST
Where
Potter County, 0.52 mi E of Galeton
Measured
1 in hail
Reported by
Public
Coordinates
41.730, -77.640

Quarter size hail (1 inch diameter) was reported near Galeton.

Thunderstorm Wind, Potter

When
August 21, 3:52 PM EST
Where
Potter County, 0.52 mi E of Galeton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.730, -77.640

Thunderstorm winds estimated near 60 mph knocked down trees in Galeton.

Hail, Potter

When
August 21, 3:57 PM EST
Where
Potter County, 0.52 mi E of Galeton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.730, -77.640

Half-dollar size hail (1.25 inch diameter) was reported in Galeton.

Thunderstorm Wind, Cumberland

When
August 21, 4:12 PM EST
Where
Cumberland County, 0.69 mi N of Bloserville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.240, -77.370

Thunderstorm winds estimated near 60 mph knocked down utility wires near Blosserville.

Thunderstorm Wind, Clearfield

When
August 21, 4:28 PM EST
Where
Clearfield County, Mahaffey Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.880, -78.730

Thunderstorm winds estimated near 60 mph knocked down trees near Mahaffey.

Thunderstorm Wind, Cumberland

When
August 21, 4:31 PM EST
Where
Cumberland County, 0.87 mi SE of Plainfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
40.190, -77.270

Thunderstorm winds estimated near 60 mph knocked down trees near Elliotson.

Thunderstorm Wind, Clearfield

When
August 21, 5:09 PM EST
Where
Clearfield County, 1.05 mi E of West Moshannon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.830, -78.350

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Houtzdale.

Thunderstorm Wind, Lycoming

When
August 21, 5:15 PM EST
Where
Lycoming County, 2.04 mi NE of English Center
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.453, -77.276

Thunderstorm winds estimated near 60 mph knocked down trees at the intersection of SR 287/284 near English Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533033, 533035, 533034, 533037, 533036, 533043, 533039, 533044, 533040, 533041.